Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

PRISM III Score Formula: Pollack Pediatric Risk of Mortality PICU Severity

Calculate Murray Pollack’s 5-subscore PRISM III physiological severity score (0–74 points across Cardiovascular/Neurologic, Acid-Base/Blood Gas, Chemistry, and Hematology) for 12-hour and 24-hour PICU benchmarking.

Decomposing PICU physiological derangement into PRISM III’s 4 organ-system subscores!

Murray M. Pollack, Urs E. Ruttimann, and Pamela R. Getson (1996, Critical Care Medicine — 11,165 admissions across 32 North American PICUs) recalibrated pediatric physiological acuity into 17 worst-in-12h/24h physiological variables grouped into four clinical subscores (total 0–74 points): Cardiovascular/Neurologic Signs (SBP, HR, temperature, pupillary reflexes, stupor/coma GCS < 8: 0–30 pts), Acid-Base/Blood Gases (pH/total CO2, PaCO2, PaO2: 0–22 pts), Chemistry Tests (glucose, potassium, creatinine, BUN: 0–10 pts), and Hematology Tests (WBC, platelets, PT/PTT: 0–12 pts)!

Because PRISM III deliberately separates acute physiological instability from admission diagnosis, PICU quality committees track total PRISM III alongside standardized mortality ratios: PRISM III < 10 denotes low physiological acuity, 10–19 moderate PICU acuity, and >= 20 critical multi-organ physiological instability (e.g., 10 + 7 + 3 + 4 = 24 points)!

PRISM III Total Score (0–74)Physiological Subscore ProfilePICU Acuity & Quality Benchmarking Tier
PRISM III < 10 (e.g., 5 Points)Isolated mild electrolyte/vital shiftLow Acuity (< 10 — Routine PICU Observation)
PRISM III 10–19Single-organ respiratory or hemodynamic stressModerate Acuity (PRISM III 10–19)
PRISM III >= 20 (e.g., 24 Points)CV/Neuro 10 + Blood Gas 7 + Chem 3 + Heme 4High Acuity (PRISM III >= 20 — Multi-Organ Instability)

Total Pollack PRISM III Physiological Acuity Score (0 to 74)

Sums Cardiovascular/Neurologic (B2, 0–30), Acid-Base/Blood Gas (B3, 0–22), Chemistry (B4, 0–10), and Hematology (B5, 0–12) subscores.

=IF(OR(MIN(B2:B5) < 0, B2 > 30, B3 > 22, B4 > 10, B5 > 12), "Invalid PRISM III Subscore", SUM(B2:B5))

PRISM III PICU Physiological Severity Stratification

Classifies total PRISM III into Low (< 10), Moderate (10–19), or High Physiological Acuity (>= 20).

=IF(OR(MIN(B2:B5) < 0, B2 > 30, B3 > 22, B4 > 10, B5 > 12), "Invalid PRISM III Subscore", IF(SUM(B2:B5) >= 20, "High Acuity (PRISM III >= 20 — Multi-Organ Instability)", IF(SUM(B2:B5) >= 10, "Moderate Acuity (PRISM III 10–19)", "Low Acuity (PRISM III < 10 — Routine PICU Observation)")))

Try the example

Use the original values or change them to test your understanding.

Further reading